Skip to main content

Research Repository

Advanced Search

Dynamical constraints from field line topology in magnetic flux tubes

Yeates, A.R.; Hornig, G.

Authors

G. Hornig



Abstract

A topological constraint on the dynamics of a magnetic field in a flux tube arises from the fixed point indices of its field line mapping. This can explain unexpected behaviour in recent resistive-magnetohydrodynamic simulations of magnetic relaxation. Here, we present the theory for a general periodic flux tube, representing, for example, a toroidal confinement device or a solar coronal loop. We show how an ideal dynamics on the side boundary of the tube implies that the sum of indices over all interior fixed points is invariant. This constraint applies to any continuous evolution inside the tube, which may be turbulent and/or dissipative. We also consider the analogous invariants obtained from periodic points (fixed points of the iterated mapping). Although there is a countably infinite family of invariants, we show that they lead to at most two independent dynamical constraints. The second constraint applies only in certain magnetic configurations. Several examples illustrate the theory.

Citation

Yeates, A., & Hornig, G. (2011). Dynamical constraints from field line topology in magnetic flux tubes. Journal of Physics A: Mathematical and Theoretical, 44(26), https://doi.org/10.1088/1751-8113/44/26/265501

Journal Article Type Article
Publication Date Jul 1, 2011
Deposit Date Oct 17, 2011
Publicly Available Date Apr 29, 2015
Journal Journal of Physics A: Mathematical and Theoretical
Print ISSN 1751-8113
Electronic ISSN 1751-8121
Publisher IOP Publishing
Peer Reviewed Peer Reviewed
Volume 44
Issue 26
DOI https://doi.org/10.1088/1751-8113/44/26/265501

Files





You might also like



Downloadable Citations